Tornadoes · United States · Pennsylvania · 2021

EF0 tornado, Warrendale, Pennsylvania, June 21, 2021

This EF0 tornado ran 1.3 miles across Allegheny County on June 21, 2021, touching down at 2:53 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 21, 2021
Touchdown
2:53 PM EDT (18:53 UTC)
Lifted
2:55 PM EDT (18:55 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Allegheny County
Touchdown point
40.673, -80.064
Lift-off point
40.659, -80.049
Record number
2106211253-01

What the Weather Service recorded

A line of strong storms developed along a trailing cold front on the afternoon of June 21st. The environment had MLCAPE values near 2000 J/kg, effective shear near 35kts, and steep low-level lapse rates. A brief embedded tornado developed within the line and crossed into the Seven Fields, PA region. Model hodographs noted this threat prior to occurrence, indicating that storm motion towards the southeast would be ideal for ingesting streamwise vorticity.

An EF0 tornado touched down near the border of Allegheny and|Butler County on the afternoon of June 21st. The damage was to |mostly hardwood trees that started west of the intersection of |Freeport and Mt Pleasant roads. The hardest hit area was near a |playground by the entrance to the Emerald Fields housing |development. This is where six trees were uprooted. Sporadic down |large branches were noted as the tornado tracked southeast toward |Dean Road. There was a large tree that was knocked down as Mt. |Pleasant road turns into Dean Road, but it was rotted. Other |damage in the region including the Pine Community Center was a |result of straight line wind.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Jun 21, 12:53 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 21, 12:53 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1253 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Thunderstorms, potentially strong to severe, are expected this
afternoon and early evening with a crossing cold front. Cooler and
dry conditions expected Tuesday followed by a warming trend through
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc low pressure across the Great Lakes will shift northeastward
into southern Ontario as a trailing cold front crosses the upper
Ohio Valley today. Convection ahead of the front is already underway
and with ML CAPE values in excess of 2000 J/kg, 35kts, effective
shear, and steep low level lapse rates, severe weather will be
possible with damaging winds the primary threat. Tornadoes will also
be possible with discreet storms as latest hodographs and expected
storm motion will be ideal for streamwise vorticity into storms.
Large hail isn't completely out of the question with discreet cells
ahead of the front but 50dbz cores would need to be at least 35kft or
so before that became a possibility. A Severe Thunderstorm Watch has
been issued for the entire forecast area and runs until 7PM this
evening.

Minor flooding is also possible given high PWATs, but quick storm
motion should prevent more widespread concerns.

Storms will end with FROPA this evening followed by post- frontal
showers overnight.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Dry and seasonably cool conditions expected Tuesday in the wake of
the front with afternoon temperatures in the 60s for most of the
area, and lows dipping into the 40s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Building sfc high pressure will promote continued dry weather through
the work week under relatively low amplitude ern CONUS troughing.
High temperatures will rapidly moderate back into the 80s by
Thursday.

The next rain chance will come with the progged approach of a weekend
long wave trough.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A shortwave trough and sfc cold front will approach and pass the
region through tonight and provide increased chances for showers and
thunderstorms. Timing for convection should peak during the aftn
just ahead of a prefrontal trough associated with a SW to W wind
wind shift, with any thunderstorms capable of producing erratic,
gusty wind and rapidly lower vsbys. Conditions will generally dry out
after the prefrontal trough passage, though iso/sct showers will
remain possible as the cold front passes shortly thereafter.

Showers will dissipate after cold fropa, but the lagging upper trough
may maintain light rain S/E of PIT into Tuesday morning. MVFR to
localized IFR cigs are likely overnight amid strong cold advection.
Diurnal heating/mixing of drier air with developing high pressure
will return most terminals to VFR by Tuesday aftn.

.Outlook...
VFR conditions are likely for much of the week under the influence of
high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 21, 12:37 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1237 PM EDT Mon Jun 21 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-221645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1237 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 21, 1:09 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
109 PM EDT Mon Jun 21 2021

OHZ039>041-048-211745-
Tuscarawas-Coshocton-Columbiana-Carroll-
109 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COLUMBIANA...NORTHERN COSHOCTON...CARROLL AND TUSCARAWAS
COUNTIES...

At 108 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from Louisville to near Strasburg to
11 miles south of Killbuck. Movement was east at 45 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Salem...                          Coshocton...
Columbiana...                     Uhrichsville...
Carrollton...                     Newcomerstown...
Minerva...                        Lisbon...
Dennison...                       Strasburg...

This includes Interstate 77 in Ohio between mile markers 66 and 95.

LAT...LON 4046 8218 4044 8167 4063 8167 4067 8146
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8060 4064 8083 4027 8159 4029 8219
TIME...MOT...LOC 1708Z 268DEG 44KT 4084 8125 4062 8158 4034 8205
Special weather statement, Jun 21, 1:24 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
124 PM EDT Mon Jun 21 2021

WVZ021-509-211800-
Marion-Monongalia-
124 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL MONONGALIA AND CENTRAL MARION COUNTIES...

At 123 PM EDT, a strong thunderstorm was located over Mannington,
moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Winfield...
Barrackville...                   Monongah...
Fairview...                       Rivesville...
Grant Town...                     Farmington...
Worthington...                    Everettville...

This includes Interstate 79 in West Virginia between mile markers 133
and 143.

LAT...LON 3952 8046 3962 8037 3962 8003 3950 8002
      3943 8015
TIME...MOT...LOC 1723Z 279DEG 29KT 3955 8036
Special weather statement, Jun 21, 1:45 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
145 PM EDT Mon Jun 21 2021

OHZ039-040-048-049-057-058-211815-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Carroll-
145 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN GUERNSEY...
COSHOCTON...NORTHERN MUSKINGUM...SOUTHWESTERN CARROLL AND TUSCARAWAS
COUNTIES...

At 145 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from near Dover to near West Lafayette
to near Dresden. Movement was east at 40 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Zanesville...                     New Philadelphia...
Dover...                          Coshocton...
Uhrichsville...                   Carrollton...
Newcomerstown...                  Dennison...
Strasburg...                      West Lafayette...
Sugarcreek...                     Dresden...

This includes Interstate 77 in Ohio between mile markers 57 and 93.

LAT...LON 4024 8218 4045 8191 4044 8167 4063 8167
      4065 8134 4059 8102 4032 8129 4012 8165
      4001 8202 4003 8219
TIME...MOT...LOC 1745Z 269DEG 35KT 4049 8151 4034 8172 4020 8204
Special weather statement, Jun 21, 1:51 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
151 PM EDT Mon Jun 21 2021

WVZ021-509>512-211815-
Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
151 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN MONONGALIA...CENTRAL PRESTON AND
SOUTHEASTERN MARION COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Brookhaven, or
near Morgantown, moving east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Kingwood...                       Terra Alta...
Newburg...                        Brookhaven...
Reedsville...                     Masontown...
Albright...                       Tunnelton...
Valley Point...                   Hazelton...
Cranesville...                    Gladesville...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 4, and
  between mile markers 26 and 31.
  Interstate 79 in West Virginia between mile markers 141 and 150.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 3944 7989 3945 7994 3940 8003 3939 8009
      3959 8005 3968 7948 3941 7948 3938 7989
TIME...MOT...LOC 1751Z 260DEG 33KT 3956 7992
Special weather statement, Jun 21, 2:33 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Mon Jun 21 2021

OHZ039-040-049-050-058-059-WVZ002-003-211915-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-Brooke-Ohio-
233 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT HARRISON...JEFFERSON...NORTHEASTERN GUERNSEY...
SOUTHEASTERN CARROLL...NORTHERN BELMONT...SOUTHEASTERN TUSCARAWAS...
OHIO AND BROOKE COUNTIES...

At 232 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carrollton to near Freeport.
Movement was east at 45 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Steubenville...                   Martins Ferry...
Cadiz...                          Warwood...
Wellsburg...                      West Liberty...
Clearview...                      Freeport...
Wintersville...                   Mingo Junction...
Tiltonsville...                   Yorkville...

This includes Interstate 77 in Ohio between mile markers 55 and 57.

LAT...LON 4051 8067 4010 8057 4015 8160 4054 8108
      4050 8073
TIME...MOT...LOC 1832Z 270DEG 40KT 4054 8103 4025 8131

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 12:00Z

6.9 hours before the tornado, 29 km from the path. June 21, 2021.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 931 joules per kilogram, CIN -41, lifted condensation level 988 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 260 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
1425 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KPIT), 00:00Z

5.1 hours after it, 29 km from the path. June 22, 2021.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 190 joules per kilogram, CIN -30, lifted condensation level 802 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -27 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
343 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Butler Co. (Awos) (BTP), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the touchdown began at 18:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of June 21, 2021

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 212:07 AM EDTEF1Saint Joseph, IN1.1100$20,000
June 212:52 AM EDTEF1Steuben, IN10.0100
June 215:38 PM EDTEF1Tompkins, NY2.885$49,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.